Hail, Douglas
- When
- June 18, 12:25 PM CST to 12:35 PM CST
- Where
- Douglas County, 2.88 mi W of Millerville to 0.95 mi NNE of Millerville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.070, -95.630
A very unstable air mass remained in place across the upper Midwest along with a surface warm front that laid across central Minnesota. Several rounds of severe thunderstorms moved across portions of central Minnesota the afternoon and evening of Thursday June 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A very unstable air mass remained in place across the upper Midwest along with a surface warm front that laid across central Minnesota. Several rounds of severe thunderstorms moved across portions of central Minnesota the afternoon and evening of Thursday June 18th. Although there were reports of funnel clouds, no tornadoes were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 18, 10:55 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR 18Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1155 AM CDT THU JUN 18 2009 .DISCUSSION...ISSUED 359 AM CDT POTENTIALLY VERY ACTIVE DAY ACROSS THE SOUTHERN HALF OF MN AND SOUTHEASTWARD. THE FORECAST PROCESS THIS MORNING HAS CENTERED ON THE SEVERE WEATHER THREAT THROUGH THE NEXT 36 HOURS. MODEL GUIDANCE CONTINUES TO SHOW FAIRLY LARGE DIFFERENCES IN CONVECTIVE PLACEMENT THIS AFTN AND EVE...HOWEVER THE TREND IN TIMING OF DEVELOPMENT...AMOUNT OF AREAL COVERAGE...AND DYNAMICS AND INSTABILITY PARAMETERS DO VERY MUCH FAVOR SEVERE WEATHER IN THE CWA...PARTICULARLY SOUTHERN MN. A KEY IS THAT PARAMETERS ARE BETTER THAT YESTERDAY. OUT THE GATE...EARLY MORNING CONVECTION ACROSS WRN WI AT NOSE OF ELEVATED INSTABILITY SHOULD CONTINUE TO SLOWLY WEAKEN THROUGH THE REMAINDER OF THE MORNING. SOME BACK-BUILDING TO THE WEST IS LIKELY THROUGH MID-MORNING WITH GRADUAL LIFT AND ELEVATED INSTABILITY...HOWEVER OVERALL SEVERE WEATHER THREAT IN THIS AREA SHOULD REMAIN IN CHECK WITH TEMPORARY NVA AND WEAKENING OF LLJ PER SATELLITE AND PROFILERS. HIGHLY AMPLIFIED TROUGH FOR MID-JUNE ACROSS THE WRN U.S. HAS LED TO SEVERAL EJECTING SHORT WAVES INTO THE MIDWEST. ALL ARE ASSOCIATED WITH SPEED MAXIMA OF UPPER JET. NEXT SUCH MAXIMUM HEADED OUR WAY THIS AFTN WITH POTENT WAVE IN THE CTRL ROCKIES AS SEEN ON WV LOOP. EARLY MORNING SFC ANALYSIS HAS SOMEWHAT BAGGY TROUGHINESS DOWN THE PLAINS...BUT RESPONSIVE CYCLOGENSIS TO THE AFOREMENTIONED WAVE WILL OCCUR LATER THIS MORNING. PRIMARY WARM SECTOR PUSHING INTO SW IA EARLY THIS MORNING WITH MID 70S TDS AND GUSTY SRLY SFC WINDS. GUIDANCE ISALLOBARICS AND BDL TDS TAKE THE WARM FRONT INTO THE FORECAST AREA...SOME JUST NORTH OF THE IA BORDER WHILE OTHERS UP TO NEAR THE TWIN CITIES. AS IS OFTEN THE CASE ON SUCH DAYS...REACHING AND EXCEEDING THE CONVECTIVE TEMPS WILL HAVE TO DO ON CLEARING LOW LEVEL SATURATION CLOUDS MOVING IN FROM WRN IA AND DEBRIS CLOUDS FROM CONVECTION IN NE. THINK THIS WILL BE VERY POSSIBLE BY AFTN GIVEN LACK OF PRECIP FOCUS FROM 15Z-21Z AND WHAT SATELLITE SIMULATIONS ADD SUPPORT TO. THIS SHOULD YIELD CONVECTIVE TEMPS OF 85-88F TO BE REACHED IN SRN MN BY LATE AFTN...OVERCOMING THE WARM NOSE ALOFT. GIVEN TEMPS IN THE MID TO UPPER 80S AND TDS IN THE LOWER 70S...THE CAPE SHOULD BE BETWEEN 3000 AND 4000 J/KG. DEEP LAYER SHEAR IN EXCESS OF 45 KTS WILL BE VERY SUPPORTIVE OF ORGANIZED SUPERCELLS. SUCH CELLS CLOSEST TO WHERE THE SHARP INSTABILITY GRADIENT SETS UP WOULD HAVE THE HIGHER POTENTIAL TO BE SFC-ROOTED FOR A LONGER PERIOD AND PRODUCE TORNADOES. PROBABILISTIC GUIDANCE LOCALLY AND FROM THE SREF SUPPORT THIS TO BE IN SRN MN. THE MAIN TIME FRAME FOR SUCH ACTIVITY IN THIS SCENARIO AND CLIMATOLOGICALLY SHOULD BE 21Z TO 06Z...EVOLVING WEST TO EAST WITH THE NOSE OF THE LLJ AND MOISTURE TRANSPORT. STORMS TO THE NORTH ARE A BIG QUESTION MARK...IN PART BECAUSE OF THE MODEL DISCREPANCIES IN WARM FRONT PLACEMENT AND LATE ARRIVAL OF LLJ. GRADUAL MID-LEVEL COOLING ACROSS WRN MN THROUGH THIS AFTN SHOULD SUPPORT AT LEAST SCT THUNDERSTORMS FURTHER NORTH THOUGH WITH LESS OF A CHANCE TO BE SFC-BASED...HOWEVER TORNADOES ACROSS THE NRN HALF OF THE CWA CANNOT BE RULED OUT IF PARTIAL CLEARING CAN REACH FURTHER NORTH THAN PRESENTLY THOUGHT. PARAMETERS ARE PLENTY FAVORABLE AREA-WIDE FOR HAIL WITH VERY STEEP LAPSE RATES. OVERNIGHT...THE CONVECTION IS LIKELY TO ORGANIZE TO OUR SOUTHEAST IN SOME FORM OF COMPLEX. WHILE FRIDAY BRINGS LESS OF AN IDEAL SETUP...SEVERE WEATHER IS STILL VERY MUCH POSSIBLE IN SRN AND ERN MN AND WRN WI AS MAIN UPPER WAVE EJECTS...BECOMING NEGATIVELY TILTED IN THE MODEL GUIDANCE. THIS WILL OVERRIDE A SOMEWHAT TAPPED YET STILL UNSTABLE AIR MASS IN OUR ERN CWA LATE FRI MORNING AND AFTN. THIS WILL NEED TO BE WATCHED CLOSELY AS DYNAMICS ARE VERY IMPRESSIVE ON GUIDANCE FOR THE THIRD STRAIGHT DAY. AT THIS POINT IT STILL LOOKS PARTICULARLY NASTY JUST TO THE SOUTHEAST OF THE CWA. SAT STILL LOOKS DRY WITH A BRIEF RESPITE OF WHAT HAS SUDDENLY BECOME HIGH TDS. CHANCES FOR THUNDERSTORMS WILL CREEP BACK INTO THE SOUTHWEST FORECAST AREA ON SUNDAY. PATTERN APPEARS SLIGHTLY LESS ACTIVE EARLY NEXT WEEK...BUT WITH TEMPERATURES ABOVE NORMAL FOR MUCH OF THE WEEK. && .AVIATION.../18Z TAF ISSUANCE/ CONCERN FOR ALL TAFS SITES IS WITH RPD CONVECTIVE DVLPMT NEXT SRVL HRS. REMNANT CLDS FM MRNG CONVECTION ARE RPLY PEALING AWAY ALLOWING TEMPS TO JUMP AND INSTAB TO INCRS IN SW MN. SFC WNDS HV ALSO COME ARND TO THE SW IN SW MN. SATL IMAGERY SHWS SHRTWV MVG ACRS CNTL SODAK WITH ACCAS DVLPG ALNG IT. EXPECT TSTMS TO DVLP AHD OF THIS FEATURE AND ALNG SFC BNDRY FM E SODAK INTO SW MN INTO NW AND CNTL IA NEXT FEW HRS. WITH 850 MB JET TRANSLATING ACRS IA INTO SW WI DRNG AFTN/EVE MCS DVLPMT N OF WRMFNT LOOKING PRETTY GUD...WHICH CUD AFFECT MAINLY EAU. MOST CONVECTION SHUD BE OVR BFR 01Z W CWA AND 06Z E TAF SITES. WITH HIGH SFC DWPTS AND MOIST LOW LVL AMS..SM STRATUS/FOG PSBL LT TNGHT. ANOTHER CHC SHWRS/TSTMS W TAF SITES BFR 18Z FRI AS UPR TROF MVS THRU. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/BAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 436 AM CDT THU JUN 18 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 436 AM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY IN THE OUTLOOK AREA THIS AFTERNOON AND EVENING. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...INCLUDING TORNADOES...ACROSS SOUTHERN MINNESOTA THIS MID TO LATE AFTERNOON AND EVENING. THIS INCLUDES THE AREA GENERALLY FROM MONTEVIDEO...TO THE SOUTHERN TWIN CITIES METRO AREA...TO RED WING AND SOUTHWARD. THE PRIMARY THREATS IN THE MODERATE RISK AREA INCLUDE TORNADOES...LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLASH FLOODING. ELSEWHERE...ACROSS CENTRAL MINNESOTA AND WESTERN WISCONSIN...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. IN THIS AREA...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE THE PRIMARY THREATS. THIS SEVERE WEATHER SETUP IS IN PLACE BECAUSE OF A LOW PRESSURE SYSTEM MOVING FROM EASTERN NEBRASKA TO SOUTHERN MINNESOTA TODAY WHICH WILL TAP A VERY MOIST AND UNSTABLE AIR MASS ALREADY IN PLACE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE LIKELY ON FRIDAY ACROSS THE OUTLOOK AREA. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
The Fargo/Grand Forks radar (KMVX), 207 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
17 hail, 2 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
Trained spotter reported large hail on the north side of Alexandria, Minnesota.
A funnel cloud was observed by a storm chaser and local storm spotters just east of Alexandria.
Trained spotters reported a large tree blown down.
Trained spotters observed numerous nickel size hail stones around the Osakis, Minnesota area.
Stearns County spotters and several farmers reported a large area of trees blown down from northeast to east of St. Anthony. It was estimated that about 200 trees were broken or blown down. A National Weather Service damage survey determined that the damage was due to a microburst.
Trained spotters reported a large swath of quarter to golf ball size hail from near Holdingford to near St. Stephen, and Rice Minnesota. Crop damage was extensive either side of County Road 17 between Holdingford, and Rice, Minnesota where the depth of the hail was measured from a few inches, to over several feet.
A trained spotter reported a funnel cloud near St. Stephen, Minnesota.
Local Law Enforcement officials and the Emergency Manager reported a nearly continuous path of large hail that fell across northern Benton County from near Rice, northeast to Brennyville. This path is the extension of the hail swath across northern Stearns County. Most of the hail was nickel to quarter size and had depths over 6 inches in some places. The largest hail stone was around tennis ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165844, 165843, 165841, 165852, 165849, 165854, 165855, 175451, 190110, 165856, 165859, 165864, 165838, 165866, 165853, 165867, 165868, 165869, 165870, 165871, 165872.